Thursday, 16 April 2009

News of the world

An old joke:
A man wakes up in hospital in his ward bed with the curtain pulled round. It opens and in strides his surgeon. He leans over the man:
"Ah, Mr smith, you are back with us... do you want the good news or the bad news?"
"Uh... the bad news?"
"I'm afraid, Mr Smith, we were unable to save your leg, I have had to amputate it."
"Oh my god! And what is the good news?"
"Ah, well, the good news is that Mr Jones in the next bed wants to buy your slippers..."

The good news: Last night and this morning I have had the pleasure of being considerably less windy. Almost normal one might suggest.

The bad news: I have been to the toilet 3 times already so far. Extreme looseness and some cramping. No blood as yet.

So, what is the plan? Well I've already taken todays single salazopyrin tab (and 20mgs of pred) so not much point in urgently rushing into action - I remain intent on being patient, maybe this is just teething trouble, but it is getting difficult.

Tomorrow I will phone the consultants secretary and get some advice from good old Dr Cairns. I cannot do this today as in a moment I have to drive west to Portsmouth to pick up my nephews - you can lay your last pound safely on the chance that the hospital will phone while I'm out. I will entertain 4 children today (although to be honest my eldest will probably blow this joint. Once I can prise him into the shower...) and then tomorrow I will let them run riot while I sit by the phone/on the toilet. The goodlady is at work today and tomorrow, so it could be an interesting couple of days!

Of course, I am going to have to carefully time the drive...

6 comments:

Maria said...

Finally, I have caught up on your blog from last Oct. I wondered what had happened to you and thought maybe things had picked up so you lost interest in writing.

Well, I can tell you that my husband has been taking Salazopyrin now for over 10 years, in fact I can't remember how long, it could possibly be 15 years now. I've just looked at the container and it reads 500mg, 4 x per day but I think he only takes them morning and night, so perhaps he takes 2 tablets am and 2 pm. Anyway, he's bald (ish) but that's due to his genes as he was already balding before he started taking them and his head looks very much like his fathers did - baldish. His bro has less hair than him and he doesn't take this drug, so hair loss is definately in the genes and not as a result of taking this drug. As far as he is aware he hasn't had any side effects at all. His teeth have gone slightly discoloured (yellowish) and he swears blind it's due to the tablets but one can't be sure.
He doesn't have IBD, he takes these tablets for his arthritic complaint which is due to psoriasis (skin disorder), nothing to do with bowels at all.

An interesting fact, I read somewhere that Salazopyrin is what people commonly took before mesalazine was introduced, so the drug, I believe, has been going a long time and is safe, probably safer than mesalazine where the liver is concerned - I remember reading that somewhere too.

I hope this will ease your mind from the negative thoughts regarding this drug, now it's a matter of seeing if they help, fingers crossed!

As you probably remember our son has UC and takes mesalazine but neither my husband nor I have experienced any form of IBD (as yet).

Rich said...

Hello Maria

Really great to hear from you again. In a sense you are right - from October to about late Jan, I just bumbled along on a fairly low dose of steroids, nothing was happening, so I did kind of peter out. However, the hospital then decided I had been on steroids far too long and prescribed immunosuppresants as a way of reducing the prednisolone... and it all went wrong from there: Azathioprine hospitalised me for 4 days, 6MP went the same way but i stopped it earlier, and then they started to tell me the only option was surgery - the removal of my whole colon - after a colonoscopy that looked pretty bad. BUT, I managed to convince them otherwise (colostomy has got to be the last resort), hence me starting the salazopyrin.

I really appreciate all the info about the drug - this is the stuff you need to know, how it has affected others. Interestingly I'm surprised they haven't offered it to me before as I have suffered a great deal from the associated arthritis that soemtimes coms with UC.

Unfortunately, however, I've been taking it for 4 days and gone from no colitis symptoms to the worst flare I've had for a while - similar to when I took mesalazine many years ago. So it's not looking good.

I really hope your son is doing and continues to do well on the mesalazine. Do keep dropping by and stay in touch.

Best wishes, rich.

Maria said...

I'm glad to hear your colon is still intact.

Perhaps your body needs time to adjust to Salazopyrin. When my son started to take Mesalazine I became paranoid and was looking out for all the side effects. He's been taking it now for just under a year and seems to get small and short flare ups every couple of months (if they are flare ups) but I wonder if that may be due to the food, drink or lack of rest, being the youngster he is. He's currently in Australia on his gap year. I hope he's well, it's awful not to be able to see him and just wondering how he is from day to day.

I hope the Salazopyrin kicks in and you soon feel better.

Maria said...

P.S. I think it was the home-made Balti that gave you the foul smelling wind and not the Salazopyrin but then what do I know, I'm no doctor! My hubby doesn't normally get bad wind but we all do after a curry of some description. It's probably a coincidence.

Rich said...

I'm glad to hear your son is not letting the UC hold him back - it sounds like the mesalazine si working for him. I bet you spend more time worrying about it/him than he does!

As for the curry - this was beyond the usual level of morning-after wind, it was truly something else...

Sadly the flare upped a gear today and my consultant has told me to stop the salazopyrin.

Maria said...

I'm so sorry to hear that Rich. Will wait to hear what your next course of action will be. I hope they'll give you something soon that will agree and help you.

The mesalazine seems to help my son somewhat but not altogether. I still think back to last year when he was diagnosed and I was reading up about UC on the internet 24/7 trying to learn as much as I could about it. Having come across several articles I suggested to him to stop drinking milk soon after he started his course of mesalazine and from the moment he stopped drinking milk his toilet visits were greatly reduced. Is this just a coincidence or was this due to the tablets kicking in. A few months later, which was just a short while ago we introduced normal milk back into his diet, for a day, and within 24 hours he was back to how he was before diagnosis, which makes me wonder about the tablets. Needless to say he hasn't drunk normal milk since then but he does drink lactofree milk. I often wonder if he gave up milk altogether whether things would improve even more but he loves milk so continues to drink the lactofree stuff in smaller quantities. He's tried soya and goats but can't take to them.

He seems to take the condition in his stride but it does get him down when he has a flare. The Consultant told him to live his life to the full so that is exactly what he is doing and he has our full support.